Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 113, NWS Wilmington, NC

November 11, 2002Florence County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Nov 11, 2002, 9:39 AM EST for Florence County, South Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 11, 2002, 9:39 AM EST (14:39 UTC)
Expired
Nov 11, 2002, 10:05 AM EST
In force
26 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Florence County, SC

The radar

The Wilmington radar (KLTX), 117 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 11, 5:40 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 2.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1057 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 111439
SVRILM
SCC041-111505-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
939 AM EST MON NOV 11 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 1005 AM EST

* AT 933 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 6 MILES SOUTHWEST OF
  EFFINGHAM...OR ABOUT 12 MILES NORTHWEST OF LAKE CITY...MOVING EAST
  AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   EVERGREEN AT 945 AM
   CLAUSSEN AT 950 AM

DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT 
SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
WILMINGTON NC.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EST MONDAY MORNING
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

$$

TRA

LAT...LON 3411 7990 3389 8000 3386 7948 3424 7959

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 3:25 AM EST, 6 hours 14 minutes earlier.

Area forecast discussion, Nov 11, 3:25 AM EST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
325 AM EST MON NOV 11 2002

A LINE OF THUNDERSTORMS ALONG THE APPALACHIANS AT TIME. THESE STORMS
WILL LIKELY DIMINISH DURING DIURNAL MINIMUM THIS MORNING. CLOUD
DEBRIS WILL ENVELOP THE AREA THIS MORNING...BUT CLOUDS SHOULD THIN
DURING THE AFTERNOON.

META MUCH MORE UNSTABLE THAN GFS LATER TODAY AND TONIGHT. ALSO...
WIND FIELDS ON GFS WEAKEN RAPIDLY AS SHORT WAVE TROUGH LIFTS WELL
NORTH OF THE AREA TODAY. META HANGING ONTO MID LEVEL WINDS OF 50+ KT
WITH H8 WINDS 35 TO 40 KT THIS AFTERNOON. HELICITY NOT THAT
IMPRESSIVE...HOWEVER...GIVEN MAGNITUDE OF HEATING TODAY...SURFACE
WINDS MAY BACK TO SSE ALONG AND NEAR THE COAST THIS AFTERNOON.

SEVERE THUNDERSTORM RISK LOWERED FROM MODERATE TO SLIGHT PER SPC
DISCUSSION TODAY AND TONIGHT.

FRONT IS NOT GOING TO MAKE IT THROUGH THE AREA TONIGHT AND WILL SLOW
TO A STALL OVERNIGHT AND TUESDAY AS A WAVE OF LOW PRESSURE DEVELOPS
AND RIPPLES ALONG BOUNDARY. FRONT MAY ACTUALLY RETROGRADE...BUT
LOOKS LIKE AREA WILL BE IN WARM SECTOR ON TUESDAY AND SO INCLUDED
THUNDER. STRONG MID LEVEL WINDS...LOW LEVEL INSTABILITY AND A
VEERING WIND PROFILE WITH HEIGHT MAKES TUESDAY AN INTERESTING DAY AS
WELL. REPLACED PREVIOUS STRATIFORM RAIN WITH SHOWERS AND THUNDER.
LOW PRESSURE MOVES TO NORTHEAST OF AREA TUESDAY NIGHT AND COLD
FRONT FINALLY CLEARS THE COAST BY WED MORNING WITH UPPER TROUGH
FOLLOWING DURING WED.

MARINE: HAVE DECIDED TO RAISE SCA FOR ALL WATERS TODAY. ONE REASON
IS THAT WINDS HAVE BEEN 20-25 KT AT FRYING PAN SHOALS ALL NIGHT AND
SEAS HAVE BEEN FLUCTUATING BETWEEN 5-6 FT. WHILE WINDS ARE
CONSIDERABLY WEAKER NEAR SHORE...SOME OBS ALONG THE IMMEDIATE COAST
STILL INDICATE GUSTS IN EXCESS OF 15 KT. THE OTHER REASON IS THAT
THE LOW LEVEL JET...WHILE WEAKENING...IS STILL FCST TO BE AROUND 35
KT THIS AFTERNOON AS IT MOVES OVER THE WATERS. ANY SHOWERS/TSTMS
WILL ONLY HELP TO BRING THESE STRONGER WINDS TO THE SFC. THE GFS
SHOWS THE COLD FRONT MOVING OFFSHORE TONIGHT...BUT WILL LEAN TOWARDS
THE ETA WHICH KEEPS THE FRONT INLAND. BOTH MODELS INDICATE LOW PRES
RIDING NE ALONG THE FRONT TUE AND THEN NE OF THE AREA TUE NIGHT.
ONCE THE LOW MOVES NE OF THE AREA...IT SHOULD HELP PUSH THE FRONT
OFFSHORE. WILL KEEP NW WINDS AT MINIMAL SMALL CRAFT LEVELS INTO WED
NIGHT BEHIND THE FRONT.

...PRELIMINARY NUMBERS...
ILM  79 65 71 53 / 60 100 100 100
LBT  78 63 66 51 / 60 100 100 100
FLO  79 64 66 50 / 60 100 100 100
MYR  77 65 71 53 / 60 100 100 100

.ILM...
.NC...SCA.
.SC...SCA.

PUBLIC: DIGIORGI
MARINE: JAQ
Hazardous weather outlook, Nov 11, 5:00 AM EST, 4 hours 39 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
500 AM EST MON NOV 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...

THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AND TONIGHT. SOME OF
THESE THUNDERSTORMS WILL TURN SEVERE WITH DAMAGING WIND GUSTS THE
PRIMARY SEVERE WEATHER HAZARD. AN ISOLATED TORNADO IS ALSO POSSIBLE.
FREQUENT DEADLY LIGHTNING AND TORRENTIAL DOWNPOURS WILL ACCOMPANY
THESE STORMS. RAINFALL AMOUNTS WILL LOCALLY EXCEED 2 INCHES. PONDING
OF WATER ON ROADWAYS WILL OCCUR.

.SPOTTER CALL TO ACTION STATEMENT...

LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTERS AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION
AND TAKE APPROPRIATE ACTION IN THE EVENT OF SEVERE WEATHER WATCHES
AND WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL
TELEVISION OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION
PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS
SEVERE WEATHER THREAT.

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED ON TUESDAY. SOME OF THE
THUNDERSTORMS ON TUESDAY MAY BE ACCOMPANIED BY STRONG WIND AND HAIL.
VERY HEAVY RAIN AND FREQUENT LIGHTNING IS LIKELY.

NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SUNDAY.

DIGIORGI

In the hours before

Special weather statement, Nov 11, 5:15 AM EST, 4 hours 24 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-111700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
515 AM EST MON NOV 11 2002

...THUNDERSTORMS LATER THIS AFTERNOON AND TONIGHT MAY TURN SEVERE...

THE STORM PREDICTION CENTER HAS PLACED ALL OF EASTERN NORTH CAROLINA
AND EASTERN SOUTH CAROLINA UNDER A SLIGHT RISK OF SEVERE
THUNDERSTORMS THROUGH TONIGHT.

WIDESPREAD SEVERE WEATHER OCCURRED ACROSS THE MID-WEST AND MID-
SOUTH SUNDAY AND SUNDAY NIGHT JUST AHEAD OF A STRONG COLD FRONT.
THIS COLD FRONT WILL APPROACH THE EASTERN CAROLINAS TODAY AND
TONIGHT.

SEVERE WEATHER IS MOST LIKELY TO OCCUR DURING THE LATER PORTIONS OF
THE AFTERNOON AND THEN INTO THE NIGHT TIME HOURS.

THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. THE MOST
DANGEROUS OF THESE THUNDERSTORMS WILL BE CAPABLE OF TORNADOES.
FREQUENT DEADLY LIGHTNING WILL ALSO OCCUR. TORRENTIAL DOWNPOURS WILL
CAUSE WATER TO COLLECT IN LOW-LYING AND POOR DRAINAGE AREAS.
LOCALLY...RAINFALL AMOUNTS OF MORE THAN TWO INCHES IS POSSIBLE.

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS
AFTERNOON AND TONIGHT.

WITH THE APPROACH OF STORMY WEATHER...NOW IS THE TIME TO PREPARE. IF
YOU HAVE HOLIDAY DECORATIONS...OUTDOOR FURNITURE...PLANTERS OR
LOOSE OBJECTS LYING AROUND YOUR PROPERTY...YOU MAY WANT TO BRING
THEM INDOORS OR SECURE THEM TO KEEP THEM FROM BEING DAMAGED BY THE
WIND.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS
POTENTIALLY DANGEROUS WEATHER SITUATION. IF THE SEVERE WEATHER
THREAT BECOMES MORE CERTAIN...SEVERE THUNDERSTORM OR TORNADO WATCHES
WILL BE ISSUED. WHEN SEVERE WEATHER IS IMMINENT...THE NATIONAL
WEATHER SERVICE WILL ISSUE SEVERE WEATHER WARNINGS.

YOU CAN KEEP ABREAST OF THE LATEST WEATHER INFORMATION BY TUNING TO
NOAA WEATHER RADIO OR OTHER WEATHER OUTLETS. YOU CAN ALSO LOG ONTO
YOUR COMPUTER AND VISIT OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM
(ALL IN LOWER CASE).

DIGIORGI

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 8:45 AM ESTSevere Thunderstorm WarningILMDarlington50 min
Nov 11, 9:15 AM ESTSevere Thunderstorm WarningILMMarlboro35 min
Nov 11, 12:24 PM ESTSpecial Marine WarningILM36 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.